Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX

May 20, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 5:51 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2015, 5:51 PM CDT (22:51 UTC)
Expired
May 20, 2015, 6:15 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS54 KMAF 202251
SVRMAF
TXC043-202315-
/O.NEW.KMAF.SV.W.0135.150520T2251Z-150520T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT WED MAY 20 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 615 PM CDT

* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOQUILLAS
  CANYON...AND MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BOQUILLAS CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2911 10312 2937 10309 2937 10284 2935 10284
      2935 10288 2929 10288 2926 10290 2924 10286
      2922 10286 2918 10292 2919 10293 2917 10295
      2918 10299 2915 10299 2911 10303
TIME...MOT...LOC 2251Z 282DEG 10KT 2920 10296

HAIL...1.25IN
WIND...60MPH

$$

DH
1 follow-up statement
157 
WWUS54 KMAF 202308
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED MAY 20 2015

TXC043-202315-
/O.CON.KMAF.SV.W.0135.000000T0000Z-150520T2315Z/
BREWSTER TX-
608 PM CDT WED MAY 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BREWSTER COUNTY UNTIL 615 PM CDT...

AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOQUILLAS
CANYON...AND MOVING EAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2919 10304 2931 10303 2937 10284 2935 10284
      2935 10288 2929 10288 2926 10290 2924 10286
      2922 10286 2918 10292 2919 10293 2917 10295
      2918 10299
TIME...MOT...LOC 2308Z 282DEG 10KT 2919 10291

HAIL...1.50IN
WIND...60MPH

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:36 PM CDT, 15 minutes earlier.

Area forecast discussion, May 20, 5:36 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT Wed May 20 2015

.UPDATE...

An update has been sent to include the SVR Watch for the southern
Permian Basin, Lower Trans Pecos, and Big Bend.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT Wed May 20 2015/

DISCUSSION...
The active weather pattern will continue through the remainder of
the week under persistent SW flow aloft thanks to continued upper
troughing over the western ConUS. Currently have a cold front
slowly sinking south toward the Pecos River Valley this afternoon
with temperatures generally in the 60s across much of SE NM and
the Permian Basin thanks to abundant cloud cover and cold air
advection. To the south, plenty of heating and moisture has
resulted in increased instability across these areas and we
already have some elevated convection developing just to the
north of the front and strong to severe storms across the Lower
Trans Pecos/Big Bend area. Relatively strong instability and 0-6km
bulk shear pushing 40kt across southern areas would continue to
support strong to severe thunderstorms through the afternoon and
early evening. And much like the last couple of days, storms will
be capable of producing large hail, damaging winds, heavy rainfall
and not to mention the potential for a tornado or two.

Shower and thunderstorm activity is forecast to spread across the
region overnight into Thursday morning. Moist, easterly/upslope flow
will persist through the day Thursday as a midlevel shortwave moves
overhead in SW flow aloft, providing some upper forcing for ascent.
Forecast models continue to hold onto widespread QPF Thursday into
Friday and so remains the concern for flooding and flash flooding
potential through Friday morning. May get a bit of a break Friday
afternoon as no noticeable upper forcing is currently evident.
Meanwhile, the upper trough to the west will begin its slow
progression eastward with notable height falls overspreading the
region Friday night into Saturday, providing upper forcing for
ascent through much of the weekend. Highest rain chances will be
across the eastern half of the CWA, where higher moisture resides.
Rain chances finally shift east Sunday evening as the ua trough
axis moves to the east and weak upper ridging takes over through
the beginning of next week. This would likely bring us a short
period of dry weather before SW flow aloft and rain chances return
mid week.

High temperatures will be much cooler tomorrow with highs ranging
from near 60 across the far north to near 80 across the Big Bend.
A warming trend is expected Friday through the weekend with near
normal temperatures expected by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 55  62  54  78  /  50  60  60  40
BIG SPRING TX              56  64  57  79  /  50  50  60  40
CARLSBAD NM                56  65  55  83  /  50  70  60  20
DRYDEN TX                  68  78  67  87  /  50  50  60  30
FORT STOCKTON TX           61  71  62  86  /  50  60  60  20
GUADALUPE PASS TX          54  63  55  80  /  40  60  50  10
HOBBS NM                   53  60  52  76  /  40  60  60  40
MARFA TX                   55  74  54  85  /  40  60  50  20
MIDLAND INTL AIRPORT TX    56  63  57  80  /  50  60  60  40
ODESSA TX                  56  64  57  80  /  50  60  60  40
WINK TX                    59  68  59  85  /  50  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 20, 2:34 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED MAY 20 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT WED MAY 20 2015 /134 PM MDT WED MAY 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
OF THESE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE SOUTHERN PERMIAN
BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE LIKELIHOOD
OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...ESPECIALLY
THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME
SEVERE...ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 20, 4:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 NE STILES             31.47N 101.49W
05/20/2015  E1.75 INCH       REAGAN             TX   TRAINED SPOTTER

&&

RHLUCHAN
Special weather statement, May 20, 4:46 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT WED MAY 20 2015

TXZ075-202230-
PECOS-
446 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 530 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES NORTH OF FORT
STOCKTON-PECOS COUNTY AIRPORT AT 446 PM CDT...MOVING SOUTHEAST AT 10
MPH. THIS STORM IS IMPACTING SH 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3106 10263 3087 10291 3107 10302 3119 10287
TIME...MOT...LOC 2146Z 320DEG 8KT 3106 10288
Special weather statement, May 20, 5:12 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED MAY 20 2015

TXZ075-202300-
PECOS-
512 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL PECOS COUNTY UNTIL 600 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT
511 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL IMPACT
US 385/67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3113 10252 3079 10233 3079 10282 3093 10282
TIME...MOT...LOC 2211Z 247DEG 14KT 3091 10269
Special weather statement, May 20, 5:48 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT WED MAY 20 2015

TXZ080-202315-
MARFA PLATEAU-
548 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 615 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL
PRESIDIO COUNTY 15 MILES SOUTH OF PRESIDIO ON FM 169. THIS STORM IS
MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3025 10387 3001 10382 2996 10409 3013 10416
TIME...MOT...LOC 2247Z 250DEG 9KT 3008 10403
Special weather statement, May 20, 5:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT WED MAY 20 2015

...CORRECTED FOR LOCATION OF STORM...

TXZ080-202315-
MARFA PLATEAU-
551 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 615 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL
PRESIDIO COUNTY 15 MILES SOUTH OF MARFA ON FM 169. THIS STORM IS
MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3025 10387 3001 10382 2996 10409 3013 10416
TIME...MOT...LOC 2247Z 250DEG 9KT 3008 10403
Special weather statement, May 20, 5:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT WED MAY 20 2015

...CORRECTED FOR LOCATION OF STORM...

TXZ080-202315-
MARFA PLATEAU-
551 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 615 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL
PRESIDIO COUNTY 15 MILES SOUTH OF MARFA ON FM 169. THIS STORM IS
MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3025 10387 3001 10382 2996 10409 3013 10416
TIME...MOT...LOC 2247Z 250DEG 9KT 3008 10403

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTTornado WarningMAFTerrell45 min
May 19, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 19, 8:26 PM CDTSpecial Weather StatementMAFPecos64 min
May 19, 9:27 PM CDTSpecial Weather StatementMAFPecos63 min
May 20, 1:19 PM CDTSpecial Weather StatementMAFBrewster41 min
May 20, 1:52 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
May 20, 3:01 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan59 min
May 20, 3:21 PM CDTSpecial Weather StatementMAFPresidio24 min
May 20, 3:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
May 20, 4:03 PM CDTSpecial Weather StatementMAFBrewster42 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 20, 4:46 PM CDTSpecial Weather StatementMAFPecos44 min
May 20, 4:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 20, 5:12 PM CDTSpecial Weather StatementMAFPecos48 min
May 20, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 20, 5:48 PM CDTSpecial Weather StatementMAFPresidio27 min
May 20, 5:51 PM CDTSpecial Weather StatementMAFPresidio24 min
May 20, 6:14 PM CDTSpecial Weather StatementMAFPresidio31 min
May 20, 6:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 20, 6:49 PM CDTSpecial Weather StatementMAFJeff Davis26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.